By the way, doctor: Can I have my Lipitor and grapefruit juice, too?

By the way, Doctor

Q. I recently started taking Lipitor for high cholesterol. The label says: "Do not eat grapefruit or drink grapefruit juice at any time while taking this medication." My doctor didn't warn me about grapefruit. Several medically trained friends have never heard of such a thing. I love grapefruit. Is there really anything to worry about?

A. Like you, I love the taste of grapefruit. But grapefruit and grapefruit juice contain many otherwise healthy nutrients that can raise the blood levels of certain medications, including some of the statin drugs, such as atorvastatin (Lipitor). High blood levels increase the risk of side effects, particularly muscle damage.

Since about the mid-1990s, it's been known that grapefruit and its juice could interact with some commonly prescribed drugs, including several calcium-channel blockers, some medications for neurological or emotional disorders, and sildenafil (Viagra). The effect of grapefruit on statin drugs has been established only since about 2004, so many health professionals (like your medically trained friends) haven't heard about it.

To continue reading this article, you must login.
  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »